South Dakota, 2012

Damaging Winds in South Dakota, March 26, 2012

March 26, 2012 · NWS ABR · 2 events in 2 counties and zones

Isolated severe thunderstorms brought strong winds to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated severe thunderstorms brought strong winds to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 26, 5:31 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 26, 5:31 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT MON MAR 26 2012

.UPDATE...
UPDATED TO REMOVE WIND ADVISORY FOR THIS EVENING AND JUST LET THE
HIGH WIND WARNING HANDLE IT. ALSO...UPDATED FOR WATCH ISSUANCE AND
ADJUST GRIDS.

00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH THURSDAY MORNING

COMPLEX SCENARIO EVOLVING AS LOW PRESSURE DEVELOPS IN WESTERN
SOUTH DAKOTA. WHILE REGIONAL BUFKIT PROFILES GENERALLY UNSPPORTIVE
OF SURFACE BASED CONVECTION...AN AREA NORTH OF MOBRIDGE IS BEING
HIGHLIGHTED BY HIGH RES MODELS FOR ELEVATED CONVECTION. STEEP
LAPSE RATES ALOFT ALONG WITH MID LEVEL SHEAR MAY BE ENOUGH TO
SUPPORT HAIL GENERATION FOR STORMS IN THIS AREA...SO WILL LEAVE
MENTION OF SEVERE ACROSS NORTH CENTRAL COUNTIES.
ELSEWHERE...MESOSCALE MODELS HAVE DIFFICULTY LATCHING ON TO ANY
SUCCINCT FEATURES SUGGESTING MORE MID LEVEL/WEAK ALTOCUMULUS
SHOWERS. MAIN THREAT TO REGION LIES BEHIND COLD FRONT IN THE FORM
OF WINDS AND FIRE WEATHER. WHILE AREA HAS SEEN MARGINALLY STRONG
ENOUGH WINDS TO MAINTAIN ADVISORY...BEHIND FAST MOVING COLD FRONT
WILL SEE WINDS PICK UP SUBSTANTIALLY. A TIGHT GRADIENT ALONG THE
FRONT WITH 6 HOUR PRESSURE RISES OF 9-12MB WILL CAUSE WINDS TO
SHIFT AND PICK UP DRASTICALLY WITH ITS PASSAGE...WITH A LUL GOING
INTO EARLY TUESDAY...BEFORE WE SEE ANOTHER ANOTHER AREA OF SIMILAR
PRESSURE RISES ALONG THE ND/SD BORDER. THIS IN CONCURRENCE WITH
COLD ADVECTION AND +60KTS AT H85 TRANSLATING TO THE SURFACE UNDER
FAVORABLE MIXING CONDITIONS WARRANTS THE UPGRADE TO A HIGH WIND
WARNING. GIVEN STRONG WINDS AND DRY CONDITIONS...A RED FLAG
WARNING HAS ALSO BEEN ISSUED. A SURFACE RIDGE TAKES OVER LATE
TUESDAY FOR MORE STABLE/LESS WINDY CONDITIONS. AN UPPER RIDGE
DOMINATES THE REST OF THE FORECAST WITH WARM ADVECTION FOR LATE
WEDNESDAY INTO THURSDAY.

.LONG TERM...THURSDAY THROUGH MONDAY

MODELS IN PRETTY GOOD AGREEMENT THROUGH SATURDAY. A TROUGH WILL
MOVE ACROSS THE FORECAST AREA WEAKENING THE UPPER LEVEL RIDGE. A
CHANCE OF SHOWERS OR THUNDERSTORMS LOOK GOOD WITH THIS
FEATURE...SPLY IN THE EAST THURSDAY AFTERNOON. UPPER RIDGE THEN
REBOUNDS WITH A COUPLE OF MILD AND DRY DAYS FRIDAY AND SATURDAY.

MODELS DIFFER QUITE A BIT WITH THE NEXT PACIFIC TROUGH AS IT
MOVES INTO THE AREA SUNDAY. GFS HAS A MUCH HIGHER AMPLITUDE AND
SLOWER TROUGH VS. THE ECWMF. THIS RESULTS IN A BIG DIFFERENCE IN
TEMPS AND PRECIP. WILL LEAN MORE WITH A CONSERVATIVE APPROACH
WITH LOWER POPS FOR NOW. ECWMF IS MUCH MORE PROGRESSIVE BUILDING
THE RIDGE BACK WHILE THE GFS STALLS THE TROUGH AND DEVELOPS AN
OMEGA BLOCK ACROSS WESTERN AND CENTRAL NORTH AMERICA FOR NEXT
WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN INTENSE AREA OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN PART
OF THE REGION TONIGHT AND TUESDAY BRINGING VERY STRONG WINDS TO
ALL OF THE TAF LOCATIONS. STRONG SOUTHEAST WINDS WILL TURN AROUND
TO THE WEST OVERNIGHT AND EARLY TUESDAY. WINDS WILL INCREASE TO 30
TO 35 KNOTS SUSTAINED WITH GUSTS TO 40 TO 50 KNOTS AT TIMES.
OTHERWISE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
LIFT ACROSS THE REGION TONIGHT WITH SOME POSSIBLY AFFECTING THE
TAF LOCATIONS. CONDITIONS ARE EXPECTED TO BE VFR.

.FIRE WEATHER...
BREEZY SOUTHEAST WINDS WILL TRANSITION TO STRONG WESTERLIES
TONIGHT BEHIND A COLD FRONT. STRONG WIND WILL PERSIST THROUGH THE
OVERNIGHT HOURS INTO TUESDAY. WITH A WESTERLY FLOW...DEWPOINTS
WILL DROP OFF AS WELL...CREATING CONDITIONS FAVORABLE FOR ERRATIC
FIRE BEHAVIOR. WINDS WILL BE SLOW TO DROP TUESDAY...ALONG WITH A
INCREASE IN HUMIDITY IN THE EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR CAMPBELL-
     CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
     WALWORTH.

     RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 7 PM CDT /6 PM
     MDT/ TUESDAY FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER
     CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI COTEAU.

     HIGH WIND WARNING FROM 1 AM TO 7 PM CDT TUESDAY FOR BROWN-
     BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK.

MN...WIND ADVISORY FROM 1 AM TO 7 PM CDT TUESDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...SCARLETT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 26, 6:12 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT MON MAR 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
812 PM CDT MON MAR 26 2012 /712 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT WITH SOME POSSIBLY SEVERE WEST
OF THE JAMES VALLEY WITH LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...AN INTENSE AREA OF LOW PRESSURE WILL MOVE ACROSS THE
NORTHERN PART OF THE REGION WITH A STRONG COLD FRONT IN BEHIND IT.
THIS WILL BRING HIGH WINDS TO THE ENTIRE REGION BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WINDS ARE EXPECTED TO REMAIN ACROSS THE REGION THROUGH
TUESDAY. WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 50 TO 60 MPH ARE
EXPECTED. A HIGH WIND WARNING IS IN EFFECT. ALSO...A RED FLAG
WARNING IS IN EFFECT FOR MUCH OF THE REGION FOR MUCH OF TUESDAY FOR
EXTREME FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

MOHR

The radar

The Bismarck radar (KBIS), 153 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
March 26, 7:45 PM MST to 7:50 PM MST
Where
Dewey County, 1 mi SSW of Timber Lake
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.417, -101.078

A seventy-four mph wind gust measured at the Timber Lake SDSU Observation site. Several trees were toppled within the town of Timber Lake.

Thunderstorm Wind, Corson

When
March 26, 8:00 PM MST
Where
Corson County, 9 mi S of Keldron
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.800, -101.820

Seventy mph winds were estimated with no damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372907, 372908.